Alert archive / Michigan / Winter Storm Watches in 2018

Winter Storm Watch 1, NWS Gaylord, MI

March 30, 2018

NWS Gaylord, MI issued this winter storm watch at Mar 30, 2018, 3:01 AM EDT. It took effect at Mar 31, 2018, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 30, 2018, 3:01 AM EDT (07:01 UTC)
In effect from
Mar 31, 2018, 8:00 AM EDT
Expired
Mar 30, 2018, 2:49 PM EDT
In force
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm watch went out at Mar 29, 11:48 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 29, 11:48 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1148 PM EDT Thu Mar 29 2018

.UPDATE...
Issued at 916 PM EDT Thu Mar 29 2018

Cirrus continues to slowly thin in eastern upper and parts of nw
lower MI. That trend should continue, as the frontal zone to our s
and e continues to move further away. Next increase in cloud cover
will be from the nw, and will wait until Fri morning. Have tweaked
sky cover (to be a bit cloudier), but otherwise no major changes.

&&

.NEAR TERM...(Tonight through Friday)
Issued at 252 PM EDT Thu Mar 29 2018

...Cool and mainly dry before the weekend storm system...

High impact weather potential: None.

Pattern synopsis and forecast:

The cold front was pressing through NE lower Michigan early this
afternoon, on the leading edge of upper troughing laid out through
central Canada and the conus. Shallow and still somewhat moist low
level air has been resulting in dreary low level clouds, but trends
have been toward clearing, per latest satellite imagery, as NW winds
are advecting in a drier air mass. Skies were able to clear despite
the cold air advection resulting in shallow overlake instability.
Quite the thermal gradient across nrn Michigan behind the front,
with lower 30s in eastern upper, warming to the middle 40s closer to
Saginaw Bay.

The upper troughing slides into the Mississippi valley tonight and
then over the Great Lakes/nrn Michigan Friday. The core of drier air
will push through tonight, while cold advection continues into
Friday. Skies will continue to clear, and despite growing overlake
instability, data suggests there won't be enough moisture flux off
the Great Lakes to produce lake clouds. Thus, skies ought to be
mostly clear for much of the night. There is the possibility of
seeing these lake clouds briefly into eastern upper toward daybreak,
but that window seems awfully small. A shortwave buried within the
upper trough arrives Friday afternoon, bringing rather weak forcing
in the form of low to mid level warm advection and DPVA, which will
ride over another cold front sinking into nrn Michigan. Moisture is
likely to be fairly limited, but there is a chance at least for some
late day light snows across primarily eastern upper/Straits/far nrn
lower Michigan, within enhanced low level convergence with the
front. Only slight chances for rain/snow across NW lower.

Lows tonight in the teens to lower 20s over most of the region,
coldest in protected low lying areas. Highs Friday from the lower
30s in eastern upper to the middle 40s in downsloping regions closer
to Saginaw Bay.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 252 PM EDT Thu Mar 29 2018

...A potentially significant winter storm system lifting toward the
Great Lakes...

High Impact Weather Potential: Increasing to major as significant
snowfall and winds converge over the Great Lakes this weekend.

Primary Forecast Concerns/Challenges: Weather type and amounts
Saturday, based on systems track and resultant low lvl temperature
profile.

Pattern Synopsis/Forecast...A storm system currently organizing near
British Columbia, will continue to develop as it pushes toward the
Great Lakes. Models are in better agreement with this system,
lifting it northwest through Minnesota and Upper Michigan by 12z
Saturday, before exiting into Quebec on Sunday. 850/500mb and
500/300mb qvectors show strong convergence over nrn Michigan between
09z and 18z Saturday, before quickly diminishing after 21z Sat.
Additional support Saturday will be supplied by deepening 500mb
trough sweeping over the state and upper jet dynamics (left exit
region forcing of a 120kt 300mb jet).

This early spring storm system is complicated by its track,
forecasted low lvl temperature profile and available moisture in
place ahead of the system. Model soundings show a low lvl temp
profile remaining cold enough for all snow over Upper Michigan
through the period. Northern Lower becomes more tricky, with
inverted v sounding through 12z Saturday and southwest winds
generating a shallow mid lvl warm nose between 1c and 2c. Model
soundings suggest freezing level nearing 1300ft from Gaylord north,
while increasing to 2400ft south of Gaylord to Saginaw Bay. Dry air
in low levels and affects of evaporative cooling will generate some
additional cooling and affecting lower freezing levels during the
onset of pcpn. Overall will keep Upper Michigan all snow through the
event,a rain/snow mix between the Straits and Gaylord, while
remaining mainly all rain around Saginaw Bay. Model soundings
suggest the column cooling quickly across all of Lower Michigan by
21z, changing any mixed pcpn back to all snow. Snowfall amounts
could be significant over the Straits and Upper Michigan as models
show QPF values over 0.50 inch, lessing to around 0.25 inches near
Saginaw. Additionally, strong winds with this feature are likely
over the forcast area, with model soudnings showing the potential of
winds over 45kt mixing to the surface.

Snow will continue over the snowbelt regions Saturday night through
Sunday, as much colder air filters into the region on the backside
of the exiting storm system. 850mb temps drop to between -16 and
-18c Saturday night through Sunday with northwest sfc-850mb winds
slowly trending west by Sunday afternoon. Lake snows are expected to
be minor as inversion heights linger around 5500ft and dry air
begins to work back into the lowest levels.

.LONG TERM...(Sunday night through Thursday)
Issued at 252 PM EDT Thu Mar 29 2018

High Impact Weather Potential...Minor

Not looking very spring like heading into next week. Really a bit of
a mixed bag of potential wintry weather producers from lake effect,
to a northern stream clipper, to a plains system all have a chance
of bring some form of precipitation to the region at various times.
There won't be much warm air to be found, and temperatures are
expected to be 10+ degrees below normal for much of the period,
which is generally in the mid to upper 40s this time of year. Still
the expected uncertainties this far out to get the finer details,
but it looks like an active week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM EDT Thu Mar 29 2018

VFR, except becoming MVFR at PLN Friday evening.

Shroud of high clouds continues to gradually thin, as low
pressure moves ne from central NY. Mid clouds will be on the
increase again late Friday, ahead of our next system. These will
lower from nw to se, and expect MVFR cigs to arrive at PLN after
sunset on Friday.

Somewhat brisk nw winds will back toward the sw late Friday.

&&

.MARINE...
Issued at 1227 PM EDT Thu Mar 29 2018

A departing cold front has drawn in cooler air via increasing NW
winds, with shallow overlake instability leading to gustier
conditions which has resulted in more advisory level speeds being
reached over more of the nearshore waters. Already expanded the
headlines earlier today. Another cold front approaches the
nearshores Friday, and the gradient may tighten up enough to where
there may be a need to extend advisories across portions of Lake
Michigan. Much more significant/stronger winds are seen for
Saturday, as low pressure will deepen rapidly while plowing through
the region. Although relatively brief for Saturday afternoon into
Saturday evening, high end gales are expected, along with
accumulating snow north and a snow to rain scenario in srn
nearshores.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WATCH from Saturday afternoon through Saturday evening for
     LHZ345-346.
     SMALL CRAFT ADVISORY until 6 AM EDT Friday for LHZ346.
     GALE WATCH from Saturday afternoon through late Saturday night
     for LHZ347>349.
     SMALL CRAFT ADVISORY until noon EDT Friday for LHZ347>349.
LM...GALE WATCH from Saturday afternoon through Saturday evening for
     LMZ323-341-342-344>346.
     SMALL CRAFT ADVISORY until 6 AM EDT Friday for LMZ323-342-
     344>346.
LS...GALE WATCH from Saturday afternoon through Saturday evening for
     LSZ321-322.
     SMALL CRAFT ADVISORY until 6 AM EDT Friday for LSZ321-322.
&&

UPDATE...JZ
NEAR TERM...SMD
SHORT TERM...SR
LONG TERM...AM
AVIATION...JZ
MARINE...SMD
Hazardous weather outlook, Mar 29, 3:30 PM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
330 PM EDT Thu Mar 29 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-301930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
330 PM EDT Thu Mar 29 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A low pressure system will swing through the Great Lakes Saturday
before exiting northeast on Sunday. This system will bring
accumulating snow to parts of northern Michigan.

Behind this system...cold air will generate lake effect snow over
favored northwest flow snowbelts Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:02 AM EDTGale WarningAPX48 hr
Mar 30, 2:49 PM EDTWinter Storm WarningAPX29 hr
Mar 30, 2:49 PM EDTWinter Weather AdvisoryAPXCheboygan, Emmet, Otsego25 hr
Mar 30, 2:58 PM EDTWind AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more32 hr
Mar 30, 3:03 PM EDTStorm WarningAPX33 hr

Nearby

Winter Storm Watches in Michigan, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.